Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
124 Doctors are Online

Irregular usage of hypertension medication - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Very Good Posted in: Hypertension and Heart Disease
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2307 Questions
User :   I have been on high blood pressure meds, cholesterol meds for a while. I just did not get my meds filled because we were out of town.... for a week, then I've waited another week. My blood pressure is low. It's in the 110/78 range usually without my blood pressure medicine. But, the last three or four nights, my ankles and feet have swelled extremely big. Could this be beause I am not taking my medicine? I know the blood pressure meds I took did not have a diuretic in them. I have also had a problem the last week or so holding my bladder. (I've always had this problem while sneezing..., but this week it has been for no reason). Could this be related to my swelling ankles?
Doctor :   Hi
Doctor :   give me a min. let me go thru your query
User :   ok
Doctor :   may i know your age and gender please ?
User :   42 and female
Doctor :   besides high blood pressure and cholesterol, do you have any other medical condition ?
User :   not that I know of
User :   I have had a complete hystectomy
User :   hysterectomy
Doctor :   ok
Doctor :   and you still have the swelling ?
User :   yes. The last three nights were really bad. You could see no blood vessels in my feet where they usually are, could not see any sign of an ankle bone, and it was bilateral.
Doctor :   so you were not on your meds for 2 whole weeks correct ?
User :   Right.
Doctor :   well ok now the symptoms you are having is because of the no meds, and you need to be on them as soon as possible. 2 weeks is a long time for to be not on high blood pressure meds, and what is happening is what he call as a negative feedback . and your body responding to the changes in the blood pressure leading to swelling.
Doctor :   you do need to see a a physician and get a physical examination done including a EKG
User :   Ok. But, why is my blood pressure so low?
Doctor :   well when ever there is a change in the body the body responds to it temporary, your blood pressure was low because of the medications and when you stopped the meds. the body in built mechanism takes over to control your blood pressure
User :   ok. thank you.
Doctor :   now thats ok for a life time in a normal individual , but in your case since it was up it can only hold for some time
Doctor :   so it was a counter action of your body to keep your blood pressure low
Doctor :   as there were no med doing that
Doctor :   you do need a refill and a examination, and i suggest that please do be careful next time you go on a holiday
Doctor :   making sure you have your medications complete
User :   I see. Thank you. I will.
Doctor :   your most welcome
Doctor :   take care
Doctor :   good bey
Question is related to
Diseases and Conditions
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor